Rigidity of integral curves of rank 2 distributions. (English) Zbl 0807.58007

Let \(\Omega_ D(p,q)\) be the space consisting of differentiable curves in a manifold \(M\) joining \(p\) to \(q\) and staying tangent to a distribution \(D\). At most of its points, \(\Omega_ D(p,q)\) after being endowed with an appropriate topology, behaves very much like an infinite dimensional manifold. However, there are sometimes special curves \(\gamma \in \Omega_ D(p,q)\) around which the local structure of \(\Omega_ D(p,q)\) is drastically different. The authors show that for “most” distributions \(D\) of rank 2, such special curves always occur. In particular, the authors are interested in so-called non-regular curves \(\gamma\) at which \(\Omega_ D(p,q)\) fails to be a smooth manifold when endowed with the natural \(C'\)-topology, and where the natural candidate for the tangent space \(T_ \gamma \Omega_ D(p,q)\) fails to be the true tangent space. The paper concentrates on the case of rigid \(D\)-curves, that is, points \(\gamma \in \Omega_ D(p,q)\) which are essentially isolated.


58D99 Spaces and manifolds of mappings (including nonlinear versions of 46Exx)
58D10 Spaces of embeddings and immersions
58B99 Infinite-dimensional manifolds
Full Text: DOI EuDML


[1] Arnold, V.I.: Mathematical Methods of Classical Mechanics. Second Edition. Graduate Texts in Mathematics60, Springer, New York, 1989
[2] Bliss, G.: The problem of Lagrange in the calculus of variations. Am. J. Math.52, 673-744 (1930) · JFM 56.0435.01
[3] Brockett, R., Dai, L.: Non-holonomic kinematics and the role of elliptic functions in constructive controlability (1992, preprint) · Zbl 0791.70009
[4] Bryant, R., Chern, S.-S., Gardner, R., Goldschmidt, H., Griffiths, P.A.: Exterior Differential Systems. MSRI Publications18, Springer, New York, 1991 · Zbl 0726.58002
[5] Cartan, É.: Les systèmes de Pfaff à cinq variables et les équations aux dérivées partielles du second ordre. Ann. Ec. Norm.27, 109-192 (1910) · JFM 41.0417.01
[6] Cartan, É.: Sur l’équivalence absolue de certains systèmes d’équations différentielles et sur certaines familles de courbes. Bull. Soc. Math. France42, 12-48 (1914) · JFM 45.0472.04
[7] Cartan, É.: Sur l’intégration de certains systèmes indéterminés d’équations différentielles. J. Reine Angew. Math.145, 86-91 (1915) · JFM 45.0472.03
[8] Cartan, É.: Leçons sur les Invariants Intégraux. Hermann, Paris, 1924
[9] Chow, W.L.: Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung. Math. Ann.117, 98-105 (1939) · Zbl 0022.02304
[10] Gardner, R.: Invariants of Pfaffian systems. Trans. Am. Math. Soc.126, 514-533 (1967) · Zbl 0161.41301
[11] Giaro, A., Kumpera, A., Ruiz, C.: Sur la lecture correcte d’un résult d’Élie Cartan. C. R. Acad. Sc.287 Série A, 241-244 (1978) · Zbl 0398.58003
[12] Goursat, E.: Leçons sur le problem de Pfaff. Hermann, Paris, 1923 · JFM 49.0704.01
[13] Griffiths, P.A.: Exterior Differential Systems and the Calculus of Variations. Progr. Math.25, Birkhäuser, Boston, 1983 · Zbl 0512.49003
[14] Gromov, M.: Partial Differential Relations. Springer, Berlin Heidelberg, 1986 · Zbl 0651.53001
[15] Hamenstädt, U.: Some regularity theorems for Carnot-Carathéodory metrics. J. Differ. Geom.,32, 819-850 (1990) · Zbl 0687.53041
[16] Hermann, R.: Differential Geometry and the Calculus of Variations. Math. Sci. Eng.49, Academic Press, New York 1968 · Zbl 0219.49023
[17] Hilbert, D.: Über den Begriff der Klasse von differentialgleichungen. Math. Ann.73, 95-108 (1912) · JFM 43.0378.01
[18] hsu, L.: Calculus of Variations via the Griffiths formalism. J. Differ. Geom.36, 551-589 (1992) · Zbl 0768.49014
[19] Montgomery, R.: A counterexample in subRiemannian geometry (preprint. 1993)
[20] M?to, Y.: Critical curves on a two-dimensional distribution. Tensor, N.S.25, 337-352 (1972) · Zbl 0251.53035
[21] Pansu, P.: Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un. Ann. Math.129, 1-60 (1989) · Zbl 0678.53042
[22] Pontrjagin, L., Boltyanskii, V., Gamkredlidze, R., Mishchenko, E.: The Mathematical Theory of Optimal Processes. Wiley Interscience, New York, 1962
[23] Rayner, C.: The exponential map for the Lagrange problem on differentiable manifolds. Phil. Trans. of the Royal Soc. of London, ser. A, Math. and Phys. Sci., no. 1127,262, 299-344 (1967) · Zbl 0154.37004
[24] Sluis, W.: Absolute Equivalence and its Applications to Control Theory, a thesis presented to the University of Waterloo, Ontario, Canada, 1992
[25] Strichartz, R.: Sub-Riemannian geometry. J. Differ. Geom.24, 221-263 (1986) · Zbl 0609.53021
[26] Strichartz, R.: Corrections to ?Sub-Riemannian geometry?. J. Differ. Geom.30, 595-596 (1989)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.